High Wind, Guadalupe Mountains of Culberson County
- When
- December 30, 10:25 PM MST to December 31, 7:13 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
An upper level storm system moved through West Texas and Southeast New Mexico resulting in high winds in the Guadalupe Mountains, as well as the Davis and Apache Mountains above 5000 feet.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level storm system moved through West Texas and Southeast New Mexico resulting in high winds in the Guadalupe Mountains, as well as the Davis and Apache Mountains above 5000 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 30, 9:26 PM MST, 59 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1026 PM CST Sun Dec 30 2018
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
West winds are starting to increase in wake of the mid-level
trough and by around 08Z the winds at most TAF sites will be
above 10kts, stronger at CNM. Winds will trend down by mid
afternoon and the Arctic cold front will start to move into HOB
around 03Z and probably before 06Z at MAF.
&&
.PREV DISCUSSION... /issued 605 PM CST Sun Dec 30 2018/
UPDATE...
Forecast update has been sent to increase PoPs and move them back
west as showers and isolated storms are currently developing
across the Big Bend. Will also add a chance for snow to mix in
over the Chisos Mountains where temperature are already in the mid
30's. This area could see a wet half inch to an inch.
PREV DISCUSSION... /issued 518 PM CST Sun Dec 30 2018/
DISCUSSION...
See aviation discussion below.
AVIATION...
MVFR CIGS remain only at FST and we expected CIGS to dissipate
there around 01Z-02Z. Otherwise radar shows -SHRA about 45nm sw
of FST, moving n-ne. As such have opted to include a TEMPO -SHRA
between 01Z-04Z. Westerly surface gradient does tighten overnight
in response to surface low INVOF the Panhandle with west winds
through mid afternoon.
PREV DISCUSSION... /issued 211 PM CST Sun Dec 30 2018/
DISCUSSION...
A strong upper trough moving across NM into W TX tonight with a
secondary one coming down across the Great Basin Monday. This next
trough becomes a cut off low near 4 Corners region Tuesday rolling
into the area Wednesday. The upper ridge starts building in from
the west Thursday and continues through the rest of the week
bringing mild wx to the region.
Clouds over the east have held down daytime temperatures. Normal
highs this time of year for the Permian Basin are in the upper
50s. A cold front moves down Tuesday... will be a cold day with
highs in the 20s north... 30s central... with 40s and 50s south.
Temps remain cold Wednesday in the 30s then begin to recover
Thursday and Friday as 50s return. By the weekend highs expected
to be back into the 60s. Lows generally in the 20s and 30s.
Strong wind aloft associated with the upper trough will result in
high wind across the mountains. Have a High Wind Warning already in
effect late tonight and Monday for the Guadalupe and Davis
Mountains... this still looks on track.
As far as precip could see some showers tonight SE but expect most
will be east of the area. Also have a low chance of snow NW Tuesday
and Wednesday but not expecting much from it at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 34 58 24 33 / 30 0 0 0
Carlsbad 30 57 25 32 / 10 0 0 10
Dryden 34 66 33 49 / 40 0 0 0
Fort Stockton 35 63 29 39 / 20 0 0 0
Guadalupe Pass 28 46 25 29 / 10 0 0 10
Hobbs 28 55 21 30 / 10 0 0 0
Marfa 26 56 24 50 / 20 0 0 0
Midland Intl Airport 34 59 25 34 / 20 0 0 0
Odessa 33 59 25 34 / 20 0 0 0
Wink 31 60 25 36 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 2 PM MST Monday for Guadalupe Mountains
of Eddy County.
TX...High Wind Warning until 3 PM CST /2 PM MST/ Monday for
Davis/Apache Mountains Area-Guadalupe Mountains.
&&Hazardous Weather Outlook National Weather Service Midland/Odessa TX 202 PM CST Sun Dec 30 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-312015- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 202 PM CST Sun Dec 30 2018 /102 PM MST Sun Dec 30 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight High winds are expected to develop tonight across the Guadalupe Mountains and the higher terrain of the Davis/Apache Mountains, where a High Wind Warning is in effect. .DAYS TWO THROUGH SEVEN...Monday through Saturday A High Wind Warning will remain in effect for the Guadalupe Mountains and the higher terrain of the Davis/Apache Mountains until Monday afternoon. Otherwise, wintry precipitation looks to return to portions of southeastern New Mexico, and potentially isolated areas in West Texas, Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796237, 796239, 796241, 796238, 796240.